Alert archive / Wyoming / High Wind Warnings in 2025
High Wind Warning 9, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Mar 21, 2025, 12:52 PM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Mar 22, 2025, 3:00 AM MDT. It was in force for 18 hr. 27 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 21, 2025, 12:52 PM MDT (18:52 UTC)
- In effect from
- Mar 22, 2025, 3:00 AM MDT
- Expired
- Mar 22, 2025, 9:00 PM MDT
- In force
- 18 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 22, 4:10 AM MDT | NON-TSTM WND GST 62 | 5 E Ervay, WY | Mesonet station RSNW4 Hiland 16 S. |
| Mar 22, 10:01 AM MDT | NON-TSTM WND GST 59 | 12 W Fort Washakie, WY | Mesonet station WRVW4 Fort Washakie 10 W. |
| Mar 22, 2:26 PM MDT | NON-TSTM WND GST 58 | 2 Se Hiland, WY | Mesonet station KHLD Hiland 2.4 SE (WYDOT). |
| Mar 22, 2:26 PM MDT | NON-TSTM WND GST 58 | Farson, WY | Mesonet station WY42 Farson (WYDOT). |
| Mar 22, 2:32 PM MDT | NON-TSTM WND GST 62 | 8 Se Reliance, WY | ASOS station KRKS Rock Springs Airport. |
| Mar 22, 2:40 PM MDT | NON-TSTM WND GST 63 | 4 Nw Midwest, WY | Mesonet station PC577 Midwest. |
| Mar 22, 2:46 PM MDT | NON-TSTM WND GST 63 | 6 Wnw Midwest, WY | Mesonet station WY62 I25 Us87 - Smokey Gap. |
| Mar 22, 2:52 PM MDT | NON-TSTM WND GST 58 | 14 N Bar Nunn, WY | Mesonet station KTMH Bar Nunn 13.6 N (WYDOT). |
| Mar 22, 2:55 PM MDT | NON-TSTM WND GST 62 | 6 Nw Mills, WY | ASOS station KCPR Casper Airport. |
| Mar 22, 3:00 PM MDT | NON-TSTM WND GST 59 | 19 W Bairoil, WY | Mesonet station PC585 Mustang. |
| Mar 22, 3:06 PM MDT | NON-TSTM WND GST 57 | 2 Sse Casper, WY | Mesonet station WY47 Casper 2.1 SW (WYDOT). |
| Mar 22, 3:10 PM MDT | NON-TSTM WND GST 58 | 6 Se Casper, WY | Mesonet station PC392 Claude Creek. |
| Mar 22, 3:16 PM MDT | NON-TSTM WND GST 62 | 4 Se Evansville, WY | Mesonet station WY61 I25 - Hat Six. |
| Mar 22, 3:20 PM MDT | NON-TSTM WND GST 58 | 13 Se Evansville, WY | Mesonet station PC459 Muddy Creek. |
| Mar 22, 3:25 PM MDT | NON-TSTM WND GST 55 | 13 Ene Wamsutter, WY | Mesonet station UR617 Crest1. |
| Mar 22, 3:26 PM MDT | NON-TSTM WND GST 55 | 20 Ne Opal, WY | Mesonet station KSHC Shute Creek. |
| Mar 22, 3:40 PM MDT | NON-TSTM WND GST 57 | 3 Sw Lander, WY | Mesonet station PC454 Moss Rock. |
| Mar 22, 3:50 PM MDT | NON-TSTM WND GST 55 | 8 Wnw Lander, WY | Mesonet station EW0138 Lander 7 NW. |
| Mar 22, 3:50 PM MDT | NON-TSTM WND GST 57 | 8 Wsw South Pass City, WY | Mesonet station ANDW4 South Pass City 8 W. |
| Mar 22, 3:50 PM MDT | NON-TSTM WND GST 70 | 7 N Bairoil, WY | Mesonet station CAMW4 Muddy Gap 7 SW. |
| Mar 22, 3:56 PM MDT | NON-TSTM WND GST 62 | 5 Se Reliance, WY | Mesonet station WY10 Reliance 5.2 SE (WYDOT). |
| Mar 22, 4:42 PM MDT | NON-TSTM WND GST 63 | 10 Ene Wamsutter, WY | Mesonet station KCTD Wamsutter 10.5 E (WYDOT). |
| Mar 22, 4:42 PM MDT | NON-TSTM WND GST 63 | 9 W Red Desert, WY | Mesonet station WY13 Red Desert 9 W (WYDOT). |
| Mar 22, 5:00 PM MDT | NON-TSTM WND GST 61 | 3 Ene Granger, WY | Mesonet station UP186 Granger 3 NE. |
| Mar 22, 5:22 PM MDT | NON-TSTM WND GST 55 | 5 Nw Riverton, WY | ASOS station KRIW Riverton Airport. |
| Mar 22, 5:26 PM MDT | NON-TSTM WND GST 63 | 6 W Alcova, WY | Mesonet station KPAT Alcova 7 W (WYDOT). |
| Mar 22, 5:42 PM MDT | NON-TSTM WND GST 72 | 10 Ne Atlantic City, WY | Mesonet station KREC Red Canyon - South Pass. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 6.9 hours before the alert went out and 372 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1996 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
964 WWUS75 KRIW 211852 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1252 PM MDT Fri Mar 21 2025 WYZ019-020-221300- /O.UPG.KRIW.HW.A.0008.250322T1200Z-250323T0000Z/ /O.NEW.KRIW.HW.W.0009.250322T0900Z-250323T0300Z/ Green Mountains and Rattlesnake Range-Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 1252 PM MDT Fri Mar 21 2025 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 9 PM MDT SATURDAY... * WHAT...West winds 30 to 40 mph with gusts 50 to 60 mph expected. Localized gusts to 70 mph possible in wind-prone areas. * WHERE...The Green Mountains and Rattlesnake Range, and the lower elevations of Natrona County. Red Canyon near South Pass, Outer Drive in Casper, and other wind-prone areas will be especially affected. * WHEN...From 3 AM to 9 PM MDT Saturday. * IMPACTS...Travel will be difficult for high profile vehicles. North to south routes will be especially effected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. Secure loose objects outdoors. && $$ For more information from the National Weather Service, visit https://weather.gov/riw/ . VandenBoogart
3 follow-up statements
332 WWUS75 KRIW 220702 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 102 AM MDT Sat Mar 22 2025 WYZ016-017-230000- /O.EXB.KRIW.HW.W.0009.250322T1500Z-250323T0300Z/ Upper Wind River Basin-Wind River Basin- Including the cities of Shoshoni, Dubois, and Riverton 102 AM MDT Sat Mar 22 2025 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Upper Wind River Basin and Wind River Basin. * WHEN...From 9 AM this morning to 9 PM MDT this evening. * IMPACTS...Travel will be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. Secure loose objects outdoors. && $$ WYZ030-230000- /O.EXB.KRIW.HW.W.0009.250322T1500Z-250323T0300Z/ East Sweetwater County- Including the cities of Wamsutter 102 AM MDT Sat Mar 22 2025 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...East Sweetwater County. * WHEN...From 9 AM this morning to 9 PM MDT this evening. * IMPACTS...Travel will be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. Secure loose objects outdoors. && $$ WYZ019-020-230000- /O.CON.KRIW.HW.W.0009.250322T0900Z-250323T0300Z/ Green Mountains and Rattlesnake Range-Natrona County Lower Elevations- Including the cities of Casper and Jeffrey City 102 AM MDT Sat Mar 22 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts 50 to 60 mph expected. Localized gusts to 70 mph possible in wind-prone areas. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Travel will be difficult for high profile vehicles. North to south routes will be especially effected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. Secure loose objects outdoors. && $$ For more information from the National Weather Service, visit https://weather.gov/riw/ . Hattings
752 WWUS75 KRIW 222357 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 557 PM MDT Sat Mar 22 2025 WYZ016-017-020-230100- /O.CAN.KRIW.HW.W.0009.000000T0000Z-250323T0300Z/ Upper Wind River Basin-Wind River Basin-Natrona County Lower Elevations- Including the cities of Riverton, Casper, Dubois, and Shoshoni 557 PM MDT Sat Mar 22 2025 ...HIGH WIND WARNING IS CANCELLED... Winds continue to decrease and High Winds are no longer expected, however, northwest winds gusting 35 to 45 mph will continue through around 9 PM this evening. $$ WYZ019-230300- /O.CON.KRIW.HW.W.0009.000000T0000Z-250323T0300Z/ Green Mountains and Rattlesnake Range- Including the cities of Jeffrey City 557 PM MDT Sat Mar 22 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Northwest winds 30 to 35 mph with gusts 50 to 65 mph. * WHERE...The Green Mountains and Rattlesnake Range. Red Canyon along South Pass and other wind-prone areas will be especially affected. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. Secure loose objects outdoors. && $$ WYZ030-230300- /O.CON.KRIW.HW.W.0009.000000T0000Z-250323T0300Z/ East Sweetwater County- Including the cities of Wamsutter 557 PM MDT Sat Mar 22 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts 50 to 60 mph. * WHERE...East Sweetwater County. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Travel will be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. Secure loose objects outdoors. && $$ For more information from the National Weather Service, visit https://weather.gov/riw/ . Hensley
419 WWUS75 KRIW 230323 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 923 PM MDT Sat Mar 22 2025 WYZ019-030-230430- /O.EXP.KRIW.HW.W.0009.000000T0000Z-250323T0300Z/ Green Mountains and Rattlesnake Range-East Sweetwater County- Including the cities of Jeffrey City and Wamsutter 923 PM MDT Sat Mar 22 2025 ...HIGH WIND WARNING HAS EXPIRED... Winds have decreased below Warning thresholds and the High Wind Warning has been allowed to expire. $$ For more information from the National Weather Service, visit https://weather.gov/riw/ . Hensley
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 21, 11:37 AM MDT, 1 hour 15 minutes earlier. Its key messages:
- Mild today with highs generally in the 40s and lower 50s.
- The next weather system moves across Wyoming tonight into Saturday, bringing snow to western Wyoming valleys and the mountains. Winter Weather Advisories are in effect for western Wyoming.
- Strong and gusty winds during the daylight hours Saturday. High Wind Watches in effect for central Wyoming, where gusts 55 to 65 mph are looking likely (60 to 70% chance).
- Very warm next week, with temperatures warming to 15 to 20 degrees above normal for Wednesday and Thursday.
Area forecast discussion, Mar 21, 11:37 AM MDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1137 AM MDT Fri Mar 21 2025 .KEY MESSAGES... - Mild today with highs generally in the 40s and lower 50s. - The next weather system moves across Wyoming tonight into Saturday, bringing snow to western Wyoming valleys and the mountains. Winter Weather Advisories are in effect for western Wyoming. - Strong and gusty winds during the daylight hours Saturday. High Wind Watches in effect for central Wyoming, where gusts 55 to 65 mph are looking likely (60 to 70% chance). - Very warm next week, with temperatures warming to 15 to 20 degrees above normal for Wednesday and Thursday. && .DISCUSSION... Issued at 253 AM MDT Fri Mar 21 2025 Most shower activity has swept east overnight, following along with the shortwave. A couple light showers remain in the BYG vicinity, but should be complete by sunrise. Northwest flow will bring some very light orographic snowfall to western mountains, but likely only an inch or so before sunset. Brief ridging ahead of the next system will bring another mild day across the state, wit highs in the 40s and 50s, with gradually increasing clouds aloft. The next quick-moving shortwave will race across the state tonight and Saturday, bringing another round of snow for the western mountains and adjacent valleys. Latest models runs look slightly quicker in both arrival and end of snow, with initial upswing mid evening tonight lasting through mid-afternoon Saturday. With the speed of the passing wave, and the increasing strength of the now-springtime sunshine, the final accumulation totals have nudged down a bit, but are still within range of Winter Weather Advisories. The snow will sweep east of the divide during the day, but accumulations in these areas will be further hindered by warm ground temperatures melting any accumulation, along with daytime temperatures being high enough for rain/snow mix. This system will also bring stronger low level winds along for the ride, with around 50kt jet at H7. This will be enough to mix some gusty winds to the sfc at the most prone areas in central WY. Have hoisted a High Wind Watch for the Green Mountains and lower elevations of Natrona County. If any snow is able to accumulate briefly on Saturday east of the divide, the gusty winds may cause some localized blowing and drifting snow briefly. This whole system departs quickly, with all precip finished by the end of Saturday. Another round of quick orographic snowfall increases Sunday night, but would only produce an inch or two mainly for YNP. Models are similar on a very dominant early spring ridge building across the Intermountain West for the upcoming week. Ensembles are agreeing on widespread 50s and 60s returning by Monday, with the peak of the ridge bringing some 70s across central Wyoming by Wednesday. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1134 AM MDT Fri Mar 21 2025 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals VFR conditions prevail across all terminals for the start of the TAF period as lingering snow showers move out of the region. Snow returns this evening across all western terminals with KJAC having the best chance of MVFR to IFR conditions at times. Winds increase early Saturday morning for all terminals with widespread gusts of 20 to 30 knots by sunrise. Gusty winds develop by the late morning on Saturday with westerly wind gust of 30 to 40 knots at times. These gusty winds will be accompanied by the chance for light snow showers which will be possible through the end of the TAF period. Frequent mountain obscuration is expected after 06Z Saturday. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals VFR conditions are expected to prevail across all terminals through the TAF period. A weather system will move into western WY today but precipitation is expected to remain mainly west of the Divide. Winds will be the main concern as breezy to gusty wind of 20 to 30 knots are expected to develop this afternoon. The greater threat regarding winds is forecast to arrive by early to mid morning on Saturday. Strong gusty winds are likely at times through the end of the TAF period especially at KCPR, KCOD,and KRIW. KLND may see strong gusty winds as well but these are expected to arrive by the start of the next TAF period. Overall, frequent wind gusts of 30 to 40 knots will be possible across nearly all east of the Divide terminals by the late morning on Saturday. Isolated gusts of 40 knots or more cannot be ruled out for KCPR. Along with the arrival of these strong gusty winds will come the chance for some light showers mainly at KCOD. Mountain obscuration is expected after 06Z Saturday and will gradually spread east during the morning hours. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 PM this evening to 6 PM MDT Saturday for WYZ001-012>014-023-024. High Wind Watch from Saturday morning through Saturday afternoon for WYZ019-020. && DISCUSSION...Straub AVIATION...Dziewaltowski
Hazardous weather outlook, Mar 21, 2:49 AM MDT, 10 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 249 AM MDT Fri Mar 21 2025 WYZ001>020-022>030-221300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 249 AM MDT Fri Mar 21 2025 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM FRIDAY TO 6 PM MDT SATURDAY... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. Accumulating snow arrives overnight tonight for western mountains and valleys. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday...A strong storm system will impact the area, bringing the possibility of 50 to 60 mph wind gusts to central and southern portions of the region, as well as the mountains. Snow continues in the western mountains and valleys, where total snowfall of 8 to 12 inches is expected in the mountains with 3 to 6 inches in Jackson Hole and Star Valley. The snow will combine with wind gusts 25 to 35 mph to create areas of blowing snow. The chance for rain changing over to snow in the afternoon is highest over the Bighorn Basin. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 2:52 AM MDT | High Wind Watch | RIW | Fremont, Natrona, Sweetwater | 10 hr |
Nearby
High Wind Warnings in Wyoming, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.